Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 79, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 23, 2015, 8:25 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2015, 8:25 PM CDT (01:25 UTC)
- Expired
- Jul 23, 2015, 9:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 131 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:35 PM CDT | HAIL 1 | 1 Se Cando, ND | A FEW HAIL STONES UP TO AN INCH IN SIZE. |
| Jul 23, 9:40 PM CDT | TSTM WND DMG | 2 N Webster, ND | MULTIPLE 5-6 INCH TREE BRANCHES BROKEN OFF. TIME ESTIMATED FROM RADAR. |
| Jul 23, 9:40 PM CDT | TSTM WND DMG | Webster, ND | AN ALMOST COMPLETED NEW SEED BUILDING WAS BLOWN OVER. THIS BUILDING WAS WOODEN FRAMED WITH ABOUT 10 RAFTERS LEFT TO PUT ON BEFORE COMPLETION. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
537
WUUS53 KFGF 240125
SVRFGF
NDC019-071-095-240230-
/O.NEW.KFGF.SV.W.0079.150724T0125Z-150724T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT THU JUL 23 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHWESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHEASTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 930 PM CDT
* AT 824 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ARNDT TO NEAR MAZA...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CANDO AROUND 830 PM CDT.
MAZA AROUND 835 PM CDT.
EGELAND AROUND 845 PM CDT.
CALIO AND CLYDE AROUND 915 PM CDT.
STARKWEATHER AROUND 920 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4878 9928 4879 9865 4822 9870 4834 9920
4836 9920 4837 9921 4837 9930
TIME...MOT...LOC 0124Z 279DEG 15KT 4871 9922 4842 9926
HAIL...1.00IN
WIND...60MPH
$$
TG1 follow-up statement
888
WWUS53 KFGF 240152
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT THU JUL 23 2015
NDC019-071-095-240230-
/O.CON.KFGF.SV.W.0079.000000T0000Z-150724T0230Z/
CAVALIER ND-RAMSEY ND-TOWNER ND-
852 PM CDT THU JUL 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN CAVALIER...NORTHWESTERN RAMSEY AND SOUTHEASTERN
TOWNER COUNTIES...
AT 851 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR EGELAND TO NEAR MAZA...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
CALIO AROUND 915 PM CDT.
STARKWEATHER...GARSKE AND WEBSTER AROUND 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4878 9911 4879 9865 4822 9870 4836 9917
4836 9920 4837 9921 4838 9921
TIME...MOT...LOC 0151Z 280DEG 15KT 4858 9910 4836 9916
HAIL...1.00IN
WIND...60MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:35 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 23, 6:35 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 635 PM CDT THU JUL 23 2015 .UPDATE... ISSUED AT 635 PM CDT THU JUL 23 2015 FORECAST LOOKS TO BE ON TRACK WITH THUNDERSTORM ACTIVITY STILL WEST OF THE AREA. LOOKING LIKE STORMS WILL REACH THE RED RIVER AROUND OR JUST BEFORE MIDNIGHT. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 300 PM CDT THU JUL 23 2015 THIS EVENING AND TONIGHT SEVERE POTENTIAL...FRONT IS CURRENTLY (20Z) LOCATED FROM NORTH OF WINNIPEG INTO NORTH CENTRAL NORTH DAKOTA TO NEAR DICKINSON. THUNDERSTORMS HAVE ALREADY INITIATED ALONG THIS FEATURE IN CANADA (WHERE THE MID- LEVEL CAP IS WEAKER)...AND WOULD EXPECT THAT THE FORCING ALONG THIS FEATURE IN NORTH DAKOTA COMBINED WITH A WEAKENING CAP WILL BE ABLE TO INITIATE STORMS BY MID-LATE AFTERNOON ACROSS CENTRAL NORTH DAKOTA. MLCAPE 2000-4000 J/KG EXISTS AHEAD OF THIS FEATURE (AT LEAST ALONG AND WEST OF THE RED RIVER VALLEY). ANTICIPATE ACTIVITY THAT DEVELOPS WEST OF THE REGION WILL ORGANIZE INTO SOME SORT OF EASTWARD MOVING COMPLEX...CONSIDERING THAT GUIDANCE INDICATES INCREASING DEEP LAYER SHEAR (40 KNOT 500MB JET) AND A DEVELOPING 40 KNOT 850MB JET. IN FACT...HRRR HAS BEEN CONSISTENT RUN TO RUN SHOWING A QLCS EVENT WITH AREAS OF SEVERE WIND GUSTS ACROSS E ND AND ADJACENT PORTIONS OF MN. SPC IN ON BOARD WITH THIS ASSESSMENT INDICATING AN ENHANCED RISK OF SEVERE STORMS FOR DAMAGING WINDS. QLCS TORNADO ALSO POSSIBLE...ESPECIALLY SE ND WHERE 0-3KM SHEAR WILL BE WEST 30-40 KNOTS. BRIEF HEAVY RAIN LIKELY...BUT THE SYSTEM APPEARS IT WILL BE MORE PROGRESSIVE TO PREVENT WIDESPREAD FLASH FLOOD POTENTIAL. USED THE LATEST HRRR FOR TIMING OF POPS. FRIDAY-FRIDAY NIGHT...ZONAL FLOW DEVELOPS AND ALTHOUGH THUNDERSTORMS MAY BE POSSIBLE WITH ANY WEAK FAST MOVING WAVE...MOST GUIDANCE INDICATES INSTABILITY (LOW LEVEL MOIST AXIS) WILL BE EAST OF THE REGION BY 18Z FRIDAY. KEPT WITH A MOSTLY DRY FORECAST AND COOLER (NEAR NORMAL) TEMPERATURES. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 300 PM CDT THU JUL 23 2015 SATURDAY-SUNDAY...ZONAL FLOW CONTINUES...WITH NO STRONG SIGNAL FOR PRECIPITATION AMONG THE MODELS. THERE ARE SOME MODEL DIFFERENCES SATURDAY/SATURDAY NIGHT WITH LOW LEVEL MOISTURE RETURN AND UPPER LEVEL ENERGY. KEPT A CHANCE FOR THUNDER ACROSS THE SOUTHERN FA...BUT CONFIDENCE NOT HIGH. TEMPERATURES AGAIN CLIMB TO ABOVE NORMAL VALUES. SUNDAY NIGHT-THURSDAY...UPPER RIDGING AND PERSISTENT LOW-LEVEL SOUTHERLY FLOW WILL STILL KEEP WARM AND HUMID AIR IN PLACE FOR THE FIRST DAY OF THE EXTENDED PERIOD...WITH HIGHS WELL UP IN THE 80S. STRONG UPPER WAVE LIFTING FROM PAC NW TO SOUTHERN CANADA WILL CLOSE OFF...WITH AN ANOMALOUSLY DEEP SURFACE LOW INDICATED NORTHERN HIGH PLAINS BY MON NIGHT INTO TUESDAY. STACKED LOW WILL BE NEARLY STATIONARY WEST OF THE FORECAST AREA WHILE SEVERAL BOUNDARIES MOVE TO THE EAST OVER NORTHERN PLAINS AND INTO MINNESOTA TUE/WED WITH CHC POPS PREVAILING. THE COMPLEX IS LIKELY TO MOVE THROUGH THE REGION WED NIGHT INTO THURS ACCOMPANIED BY A GUSTY WIND SHIFT TO NW AND A DRIER REGIME TO END THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 635 PM CDT THU JUL 23 2015 PRIMARY THREAT WILL BE THUNDERSTORMS PUSHING EAST TO WEST ACROSS THE REGION TONIGHT. STRONG WINDS WILL BE POSSIBLE...WITH STORMS REACHING THE MN/ND BORDER BY MIDNIGHT OR JUST BEFORE. LOW CLOUDS MAY LINGER BEHIND STORMS INTO MORNING HOURS AT KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...KNUTSVIG SHORT TERM...TG LONG TERM...WJB/TG AVIATION...KNUTSVIG
Hazardous weather outlook, Jul 23, 6:37 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CDT THU JUL 23 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 637 AM CDT THU JUL 23 2015 ...RISK OF SEVERE THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL NORTH DAKOTA THIS AFTERNOON SPREADING EAST TONIGHT. STORMS ARE EXPECTED TO MOVE INTO THE DEVILS LAKE BASIN AFTER 5PM AND INTO THE VALLEY REGION AFTER 8PM AND ACROSS NORTHERN MINNESOTA AFTER 11 PM. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE STORMS SHOULD DIMINISH IN INTENSITY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
In the hours before
Special weather statement, Jul 23, 6:43 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT THU JUL 23 2015
NDZ006-240045-
TOWNER ND-
643 PM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 745
PM CDT...
AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF HANSBORO
TO NEAR SHELL VALLEY...AND MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
AMOURDALE AND HANSBORO AROUND 725 PM CDT.
ROCKLAKE AROUND 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4900 9952 4900 9900 4895 9900 4869 9911
4871 9947 4872 9949 4872 9952
TIME...MOT...LOC 2342Z 252DEG 28KT 4919 9926 4876 9980
KNUTSVIGSpecial weather statement, Jul 23, 7:39 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT THU JUL 23 2015
NDZ007-240145-
CAVALIER ND-
739 PM CDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAVALIER COUNTY
UNTIL 845 PM CDT...
AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF HANNAH
TO NEAR ROCKLAKE...AND MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
HANNAH AROUND 755 PM CDT.
CLYDE AND WALES AROUND 805 PM CDT.
MUNICH AND MAIDA AROUND 815 PM CDT.
MOUNT CARMEL AND DRESDEN AROUND 820 PM CDT.
ALSEN AROUND 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4900 9819 4897 9808 4856 9871 4874 9900
4900 9900
TIME...MOT...LOC 0039Z 305DEG 26KT 4908 9876 4882 9918
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 65 min |
| Jul 23, 7:39 PM CDT | Special Weather Statement | FGF | Cavalier | 66 min |
| Jul 23, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 67 min |
| Jul 23, 8:48 PM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 42 min |
| Jul 23, 9:07 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 53 min |
| Jul 23, 9:20 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey, Towner | 9 hr |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 52 min |
| Jul 23, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Benson, Eddy, Griggs, Nelson | 66 min |
| Jul 23, 10:09 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 1 more | 66 min |
| Jul 23, 10:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Nelson, Steele and 1 more | 65 min |
| Jul 23, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 47 min |
| Jul 23, 11:14 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele, Traill | 46 min |
| Jul 23, 11:33 PM CDT | Tornado Warning | FGF | Steele, Traill | 42 min |
| Jul 23, 11:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 65 min |
| Jul 24, 12:34 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.